MSD Manual

Please confirm that you are a health care professional

Loading

Drug-Related Gastroenteritis and Chemical-Related Gastroenteritis

By

Thomas G. Boyce

, MD, MPH, University of North Carolina School of Medicine

Last full review/revision Jun 2019| Content last modified Jun 2019
Click here for Patient Education

Many drugs cause nausea, vomiting, and diarrhea as adverse effects. A detailed drug history must be obtained. In mild cases, cessation followed by reuse of the drug may establish a causal relationship. Commonly responsible drugs include antacids containing magnesium, antibiotics, antihelminthics, cytotoxics (used in cancer therapy), colchicine, digoxin, heavy metals, laxatives, and radiation therapy. Use of antibiotics may lead to Clostridium difficile–induced diarrhea.

Iatrogenic, accidental, or intentional heavy-metal poisoning frequently causes nausea, vomiting, abdominal pain, and diarrhea.

Laxative abuse, sometimes denied by patients, may lead to weakness, vomiting, diarrhea, electrolyte depletion, and metabolic disturbances.

Various plants and mushrooms cause a syndrome of gastroenteritis.

(See also Gastroenteritis.)

Click here for Patient Education
NOTE: This is the Professional Version. CONSUMERS: Click here for the Consumer Version
Professionals also read

Also of Interest

SOCIAL MEDIA

TOP